Charlie… our beast!
We had a scare this past week. It was time for Charlie’s Trifexis dose, a combination heart worm and flea preventative. I gave him food, then the pill and as usual he didn’t feel too good during the day. Normal, it can cause stomach upset, vomiting, etc. I always time the dose so I make sure he makes it past the one hour point without vomiting. He did. Whew, I thought, coast is clear. Not. About six hours later he started to stumble. He was disoriented. He was stretching his neck back and his eyes were partly closed. He had tremors. I felt his heart. Not knowing what “normal” was I did know that his chest felt quite like an explosion over and over. We took him to an emergency vet clinic in Mount Pleasant, SC called Veterinary Specialty Care. These people were nothing short of amazing. They acted promptly. They took him in the back to be seen by the doctor. Then we were called into a room where the doctor told us that his heart rate was dangerously high, 220. After trying to rule out everything in the world, his diagnosis, as she suspected was Trifexis toxicity. Trifexis works on fleas by messing with their neurological system. Sometimes it can do the same in dogs which would explain the odd behavior, the tremors… he stayed overnight so that he could be monitored, he was sedated so he could sleep through this reaction. They’ve seen it many times. UGH! Ever since Sentinel disappeared off the market we’ve all been steered toward Trifexis, in part because the darn fleas have gotten clever and are starting to not respond to the older meds. I can tell you it was a scary time. It took a few days before he was fully himself again, now he’s left with nothing but a shaved leg – so he’s fine, and all is well! We did take him to our regular vet for a follow up, and this was the second Trifexis Toxicity case in three days… I don’t want to alarm you, I just want to make you aware.
If you have any questions about giving Trifexis I would research it thoroughly, I thought I did, but…
IF YOUR DOG IS HAVING ANY OF THESE SYMPTOMS, (not acting normally, arching head up oddly, difficulty walking, stumbling, if their heart rate feels strangely fast, drooling (other than normal), tremors, vomiting and more…) GET THEM TO THE VET OR EMERGENCY VET IF YOU CAN.
UPDATE: Charlie’s new regimen is Program and Capstar for fleas (Capstar only once a week for first six weeks) and Heartgard for heart worm… read more HERE!
This is from the Trifexis website:
For technical assistance or to report a suspected adverse drug reaction, contact Elanco Animal Health at 1-888-545-5973. Additional information can be found at www.trifexis.com. Alternatively, suspected adverse drug reactions may be reported to FDA at 1-888-FDA-VETS or http://www.fda.gov/AnimalVeterinary/SafetyHealth/ReportaProblem/ucm055305.htm
Thank you to my many Facebook friends who sent well wishes and prayers, it made all the difference! Catch you back here tomorrow!